Texas, 2009

Damaging Wind in Texas, October 9, 2009

October 9, 2009 · NWS CRP · 1 event in 1 county or zone

A line of severe thunderstorms along and ahead of a cold front produced straight-line wind damage in Robstown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A line of severe thunderstorms along and ahead of a cold front produced straight-line wind damage in Robstown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Oct 9, 8:02 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Oct 9, 8:02 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
902 AM CDT FRI OCT 9 2009

.DISCUSSION...GOOD PRESSURE RISES BEHIND FRONT SO EXPECT FRONT TO
MAKE IT INTO CORPUS AND VICTORIA AREA EARLIER THAN EXPECTED
PREVIOUSLY. HAVE UPDATED PARAMETERS TO ACCOUNT FOR THIS.
ALSO...LOWERED TEMPERATURES TO THE NORTHWEST AS FRONT HAS ALREADY
GONE THROUGH AND DO NOT EXPECT TEMPS TO REBOUND A GREAT DEAL. FEW
CHANGES TO SECOND PERIOD (MAINLY POPS) TO ACCOUNT FOR FASTER
MOVEMENT.

&&

.MARINE...WILL PUT THE SCA FOR FROPA IN A BIT FASTER NOW...AND
KEEP IT FOR THE GULF WATERS AS WAVE HEIGHTS PRETTY HIGH NOW
ALREADY AND WIND STILL UP BUT EXPECTED TO COME DOWN BEFORE FROPA
AS PRE-FRONTAL TROUGH ENTERS. WILL LIKELY HAVE TO EXTEND GULF
WATERS SCA INTO SATURDAY BUT WILL WAIT UNTIL LOOK AT MORE DATA.

&&

.PREV DISCUSSION... /ISSUED 701 AM CDT FRI OCT 9 2009/

DISCUSSION...UPDATE TO INCLUDE 12Z AVIATION DISCUSSION.

AVIATION...STRONG GUSTY WINDS WILL CONTINUE THIS MORNING AHEAD OF
FRONTAL BOUNDARY WITH SCT TO BKN STRATUS. EXPECTING FRONT TO PASS
THROUGH A VCT-COT-LRD LINE BETWEEN 13-15Z...AT ALI BETWEEN 15Z-17Z
AND A CRP-RKP LINE AROUND 19Z. NUMEROUS TO WIDESPREAD SHOWERS AND
THUNDERSTORMS ARE EXPECTED WITH BRIEF IFR CIGS/VSBYS POSSIBLE IN
HEAVIER THUNDERSTORMS. POST FRONTAL STRATIFORM -RA AND A FEW
THUNDERSTORMS WILL REMAIN POSSIBLE FOR A FEW HOURS BEHIND THE
FRONTAL PASSAGE. HAVE CONDITIONS/CIGS IMPROVING FROM WEST TO EAST AS
CLEARING BEINGS TO TAKE PLACE BEYOND 03Z SATURDAY. WINDS BEHIND THE
FRONT WILL CONTINUE TO BE GUSTY OUT OF THE NORTH/NORTHWEST BEFORE
TAPERING OFF AFTER 21Z.

PREV DISCUSSION... /ISSUED 454 AM CDT FRI OCT 9 2009/

SHORT TERM (TODAY THROUGH TONIGHT)...A STRONG FRONTAL BOUNDARY HAS
PUSHED THROUGH WEST CENTRAL TEXAS EARLY THIS MORNING AND IS ENTERING
THE NORTHWEST HILL COUNTRY. THIS FRONT WILL BE THE FOCUS FOR SHOWERS
AND THUNDERSTORMS AS IT MOVES THROUGH THE CWA LATE THIS MORNING
THROUGH THE EARLY AFTERNOON HOURS. WITH PWAT VALUES EXPECTED TO BE
WELL ABOVE 2 INCHES AREAWIDE AHEAD OF THE FRONT...DO SEE THE
POTENTIAL FOR LOCALLY HEAVY RAINFALL. A THREAT FOR STRONG TO SEVERE
STORMS IS ALSO POSSIBLE AREAWIDE UPPER LEVEL SUPPORT LOOKS DECENT
AND AS LATE MORNING AND EARLY AFTERNOON HEATING ADDS TO HIGHER
INSTABILITY AHEAD OF THE FRONT. THE MAIN THREAT LOOKS TO BE DAMAGING
STRAIGHT-LINE WINDS AND SMALL HAIL. WITH THIS...THE SPC HAS ALL OF
SOUTH TEXAS IN A SLIGHT RISK TODAY. AS FOR TEMPERATURES...VALUES WILL
QUICKLY FALL BEHIND THE FRONT THIS AFTERNOON WITH DAY TIME MAX
TEMPERATURES EXPECTED TO BE REACHED LATE IN THE MORNING/EARLY
AFTERNOON. OVERNIGHT TEMPERATURES LOOK TO BE SOME OF THE COOLEST
SO FAR THIS SEASON.

LONG TERM (SATURDAY THROUGH THURSDAY)...DRY AND COOL CONDITIONS WL
PERSIST THROUGH SATURDAY IN THE WAKE OF FRIDAYS STRONG COLD FRONT.
THE STALLED FRONT JUST SOUTHEAST OF THE OFFSHORE WATERS WL BEGIN
MOVING BACK TWDS THE COAST LATE SAT NIGHT.  THE FNT WL CONTINUE
MOVING BACK NWWD AS A WARM FRONT THROUGH TUE.  ISENTROPIC UPGLIDE...
ENHANCED BOUNDARY LYR CONVERGENCE AND INCREASING MOISTURE ADVECTION
WL LEAD TO INCREASING RAIN CHANCES THROUGH TUE.  WL SHOW A GRADUAL
WARMING TREND AFTER SUNDAY AS WAA INCREASES THROUGH MIDWEEK.  THE
AIRMASS WL ONCE AGAIN BE VERY WARM AND HUMID BY MIDWEEK AS THE WARM
FNT ALLOWS THE PRE-FNTL AIRMASS TO RETURN TO THE CWA.  LEANED TWDS
THE COOL ENVELOPE OF GUIDANCE TEMPS FOR SATURDAY GIVEN THE COOL
ORIGIN OF THIS AIRMASS.  THEN LEANED TWDS THE WARM SIDE OF THE
GUIDANCE ONCE THE WARM FNT LIFTS NORTH OF THE CWA.

MARINE...SCA CONDITIONS EXPECTED TO CONTINUE THROUGH EARLY THIS
AFTERNOON AS ONSHORE FLOW OF 20 TO 25 KNOTS PERSISTS. FRONTAL
BOUNDARY WILL PUSH THROUGH THE BAYS EARLY THIS AFTERNOON...THEN OVER
THE COASTAL WATERS THROUGH THE EVENING HOURS. AN ABRUPT WIND SHIFT
IS EXPECTED BEHIND THE FRONT...THEN WINDS INCREASE OUT OF THE
NORTH/NORTHWEST. THIS WILL LEAD TO HAZARDOUS CONDITIONS FOR MARINERS
AS THE FRONT BLOWS TROUGH. SCA CONDITIONS WITH WINDS OUT OF THE
NORTH/NORTHWEST ARE EXPECTED FROM THIS AFTERNOON INTO THE LATE
EVENING HOURS. STRONG TO SEVERE THUNDERSTORMS WILL ALSO BE
POSSIBLE OVER THE COASTAL WATERS THROUGH THE AFTERNOON. SEAS OF 8
TO 10 FEET WILL DECREASE TO 5 TO 7 FEET AFTER MIDNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    89  60  76  65  79  /  90  30  10  30  40
VICTORIA          81  55  74  59  74  /  90  30  10  20  30
LAREDO            84  60  81  63  82  /  80  10  10  10  20
ALICE             85  58  78  62  79  /  80  20  10  20  30
ROCKPORT          86  62  76  65  78  /  90  40  10  30  30
COTULLA           74  55  79  57  78  /  80  10  10  10  20
KINGSVILLE        86  60  77  64  80  /  80  20  10  30  40
NAVY CORPUS       87  65  76  67  79  /  90  30  10  30  40

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 1 AM CDT SATURDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT
     20 NM...COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM BAFFIN BAY TO PORT ARANSAS
     FROM 20 TO 60 NM...WATERS FROM PORT ARANSAS TO MATAGORDA
     SHIP CHANNEL FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 11 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT
     ARANSAS...BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT
     OCONNOR.

&&

GW/86...SHORT TERM
WC/87...LONG TERM
Hazardous weather outlook, Oct 9, 4:17 AM CST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
517 AM CDT FRI OCT 9 2009

GMZ230-235-250-255-270-275-TXZ229>234-239>247-101030-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
517 AM CDT FRI OCT 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE INTO THE RIO GRANDE PLAINS EARLY
THIS MORNING AND INTO THE COASTAL BEND EARLY THIS AFTERNOON.
NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED
ALONG AND AHEAD OF THE COLD FRONT. RAINFALL AMOUNTS BETWEEN 1/2
AND 1 INCH ARE POSSIBLE ACROSS THE RIO GRADE PLAINS. RAINFALL
AMOUNTS OF 1 TO 2 INCHES EXPECTED ACROSS THE COASTAL BEND...VICTORIA
CROSSROADS...AND BRUSH COUNTRY...WITH LOCALLY HIGHS AMOUNTS OF UP
TO 3 INCHES POSSIBLE. IN ADDITION...THERE WILL BE A WINDOW BETWEEN
10 AM AND 3 PM FOR SOME OF THE STORMS TO BECOME STRONG TO SEVERE...WITH
THE MAIN THREAT BEING DAMAGING STRAIGHT-LINE WINDS AND SMALL
HAIL.

SMALL CRAFT ADVISORIES WILL CONTINUE THROUGH EARLY AFTERNOON AS
STRONG SOUTHERLY FLOW PERSISTS AHEAD OF AN APPROACHING COLD FRONT.
SMALL CRAFT ADVISORY CONDITIONS WILL AGAIN BE REACHED THIS EVENING
AS A STRONG OFFSHORE FLOW DEVELOPS BEHIND THE FRONTAL PASSAGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SMALL CRAFT ADVISORIES WILL CONTINUE THROUGH SATURDAY MORNING ACROSS
THE OFFSHORE WATERS DUE TO CONTINUING STRONG NORTH WINDS AND LARGE
SEAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

RG/MB

In the hours before

Special weather statement, Oct 9, 4:27 AM CST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
527 AM CDT FRI OCT 9 2009

TXZ229>234-239>247-091830-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
INCLUDING THE CITIES OF...COTULLA...CALLIHAM...CROSS...
LOMA ALTA...TILDEN...GEORGE WEST...THREE RIVERS...BEEVILLE...
GOLIAD...VICTORIA...LAREDO...FREER...BENAVIDES...SAN DIEGO...
ALICE...ORANGE GROVE...KINGSVILLE...CORPUS CHRISTI...PORTLAND...
INGLESIDE...ARANSAS PASS...SINTON...MATHIS...ROCKPORT...REFUGIO...
WOODSBORO...PORT LAVACA
527 AM CDT FRI OCT 9 2009

...STRONG COLD FRONT TO BRING SHOWERS AND THUNDERSTORMS AND
COOLER TEMPERATURES TO SOUTH TEXAS...

A COLD FRONT WILL MOVE THROUGH THE RIO GRANDE PLAINS AND BRUSH
COUNTRY BETWEEN 7 AM AND 10 AM...AND THROUGH THE COASTAL BEND AND
VICTORIA CROSSROADS BETWEEN 10 AM AND 2 PM. NUMEROUS TO WIDESPREAD
SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE COLD
FRONT. RAINFALL AMOUNTS BETWEEN 1/2 AND 1 INCH ARE EXPECTED ACROSS
THE RIO GRANDE PLAINS. RAINFALL AMOUNTS OF 1 TO 2 INCHES...WITH
ISOLATED AMOUNTS OF UP TO 3 INCHES...ARE EXPECTED ACROSS THE
COASTAL BEND...VICTORIA CROSSROADS...AND BRUSH COUNTRY. IN
ADDITION...SOME OF THE STORMS COULD BECOME STRONG TO SEVERE...WITH
THE MAIN THREAT BEING DAMAGING STRAIGHT-LINE WINDS AND SMALL HAIL.

BEHIND THE FRONT EXPECT TEMPERATURES TO FALL INTO THE LOW AND MID
70S WITH CLOUDY CONDITIONS. SKIES WILL CLEAR LATE FRIDAY
NIGHT...WITH LOW TEMPERATURES SATURDAY MORNING FALLING INTO THE
MID 50S INLAND AND LOWER 60S ALONG THE COAST. PARTLY CLOUDY TO
MOSTLY SUNNY SKIES WITH TEMPERATURES IN THE UPPER 70S TO LOWER
80S ARE EXPECTED ACROSS SOUTH TEXAS ON SATURDAY.

RG
Special weather statement, Oct 9, 8:18 AM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
918 AM CDT FRI OCT 9 2009

TXZ229>232-239>241-244-091545-
BEE-DUVAL-JIM WELLS-LA SALLE-LIVE OAK-MCMULLEN-SAN PATRICIO-WEBB-
918 AM CDT FRI OCT 9 2009

...SHOWERS AND THUNDERSTORMS ALONG A COLD FRONT WILL PRODUCE WIND
GUSTS FROM 40 TO 50 MPH...

AT 913 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM 8
MILES NORTH OF FORDTRAN TO WEESATCHE TO NORMANNA TO SEVEN SISTERS TO
TEXAS A M INTERNATIONAL UNIVERSITY...OR ALONG A LINE EXTENDING FROM
17 MILES EAST OF CUERO TO 11 MILES NORTHWEST OF GOLIAD TO 7 MILES
NORTHWEST OF BEEVILLE TO 12 MILES NORTHEAST OF FREER TO
LAREDO...MOVING EAST AT 20 MPH.

THESE SHOWERS AND THUNDERSTORMS WERE ASSOCIATED WITH A COLD FRONT
WHICH WILL MOVE THROUGH THE VICTORIA AREA NEAR OR AFTER 10
AM...ALICE AROUND 11 AM...AND THE CORPUS CHRISTI AREA LIKELY BEFORE
NOON. THIS FRONT WENT THROUGH LAREDO JUST BEFORE 9 AM AND PRODUCED
WIND GUSTS AROUND 40 MPH.

AS THESE SHOWERS AND STORMS MOVE TOWARD THE COAST...WINDS 40 TO 50
MPH CAN EXPECTED WITH SOME OF THE THE STRONGER STORMS.

GW
Special weather statement, Oct 9, 8:53 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
953 AM CDT FRI OCT 9 2009

TXZ232>234-245>247-091600-
ARANSAS-BEE-CALHOUN-GOLIAD-REFUGIO-VICTORIA-
953 AM CDT FRI OCT 9 2009

...STRONG THUNDERSTORMS WERE AFFECTING ARANSAS...BEE...CALHOUN...
GOLIAD...REFUGIO AND VICTORIA COUNTIES...

AT 952 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SALEM TO 6 MILES
SOUTHEAST OF GOLIAD TO 9 MILES NORTHEAST OF SKIDMORE...OR ALONG A
LINE EXTENDING FROM 17 MILES NORTH OF VICTORIA TO 6 MILES SOUTHEAST
OF GOLIAD TO 9 MILES NORTHEAST OF SKIDMORE...MOVING SOUTHEAST AT 20
MPH. THESE SHOWERS AND STORMS WERE ASSOCIATED WITH A COLD FRONT
WHICH IS MOVING THROUGH THE VICTORIA AREA AROUND 950 AM.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

GW
Special weather statement, Oct 9, 9:03 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1003 AM CDT FRI OCT 9 2009

TXZ232-241>246-091600-
ARANSAS-BEE-JIM WELLS-KLEBERG-NUECES-REFUGIO-SAN PATRICIO-
1003 AM CDT FRI OCT 9 2009

...STRONG THUNDERSTORMS WERE AFFECTING OR MOVING INTO
ARANSAS...BEE...JIM WELLS...KLEBERG...NUECES...REFUGIO AND SAN
PATRICIO COUNTIES...

AT 1000 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SHOWERS AND THUNDERSTORMS ALONG A COLD FRONT FROM PAPALOTE TO SAN
PATRICIO TO 6 MILES SOUTHEAST OF SAN JOSE...OR ALONG A LINE EXTENDING
FROM 8 MILES NORTHWEST OF SINTON TO 11 MILES SOUTH OF MATHIS TO 11
MILES SOUTHEAST OF BENAVIDES...MOVING SOUTHEAST AT 25 MPH.

AS THE FRONT...SHOWERS AND STORMS MOVE THROUGH...WINDS AROUND 50 MPH
ARE EXPECTED WITH THESE STORMS. THESE STORMS PRODUCED WIND GUSTS TO
NEAR 50 MPH AT ALICE AIRPORT AT 949 AM.

AS THESE STORMS APPROACH THE COAST...THEY COULD BECOME STRONGER AND
A SEVERE THUNDERSTORM WARNING MAY BE REQUIRED. RESIDENTS SHOULD
PREPARE FOR THESE STRONG WINDS AND WIND SHIFT NOW

GW
Special weather statement, Oct 9, 9:35 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1035 AM CDT FRI OCT 9 2009

TXZ245>247-091630-
ARANSAS-CALHOUN-REFUGIO-
1035 AM CDT FRI OCT 9 2009

...STRONG THUNDERSTORMS WERE AFFECTING ARANSAS...CALHOUN AND REFUGIO
COUNTIES...

AT 1032 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SHOWERS AND ISOLATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM KAMAY TO 6 MILES SOUTH OF QUINTANA TO BONNIE VIEW...OR ALONG A
LINE EXTENDING FROM 10 MILES WEST OF PORT LAVACA TO 10 MILES EAST OF
REFUGIO TO 7 MILES SOUTH OF WOODSBORO...MOVING SOUTHEAST AT 20 MPH.
THESE SHOWERS AND STORMS WERE ASSOCIATED WITH A COLD FRONT MOVING
INTO THE AREA.

PEA SIZE HAIL...AND WINDS BETWEEN 45 AND 55 MPH ARE EXPECTED WITH
THESE STORMS.

GW

The radar

The Corpus Christi radar (KCRP), 24 km away, was scanning. The volume nearest the first event began at 15:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nueces

When
October 9, 9:50 AM CST
Where
Nueces County, 0.19 mi WNW of Rabb to 0.66 mi N of Robstown
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
27.801, -97.753

Several large branches on trees in Robstown were snapped and a few large trees were uprooted. Power lines were reported down at CR 40 and CR 81.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199736.